Kentucky, 2024

Hail in Kentucky, August 17, 2024

August 17, 2024 · NWS PAH · 1 event in 1 county or zone

Scattered showers and storms formed in portions of Western Kentucky during the late afternoon and evening hours with storms remaining sub-severe. Several wind gusts of 40-45 mph were observed at KY Mesonet sites in Muhlenberg, Hopkins, and Todd Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Scattered showers and storms formed in portions of Western Kentucky during the late afternoon and evening hours with storms remaining sub-severe. Several wind gusts of 40-45 mph were observed at KY Mesonet sites in Muhlenberg, Hopkins, and Todd Counties. In addition to numerous pieces of penny size hail north of Oak Grove, half inch hail in Powderly and dime size hail 6 miles SSE of Cypress in Hickman County were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 17, 1:15 PM CST, 7 hours 5 minutes earlier. Its key messages:

  • An isolated strong storm is possible through early evening, mainly across west Kentucky.
  • A prolonged period of dry weather is expected this coming week.
  • Temperatures and humidity levels will be below normal through Thursday before a warming trend commences next weekend.
Area forecast discussion, Aug 17, 1:15 PM CST, 7 hours 5 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
215 PM CDT Sat Aug 17 2024

.KEY MESSAGES...

- An isolated strong storm is possible through early evening, mainly
  across west Kentucky.

- A prolonged period of dry weather is expected this coming week.

- Temperatures and humidity levels will be below normal through
  Thursday before a warming trend commences next weekend.

&&

.DISCUSSION...
Issued at 212 PM CDT Sat Aug 17 2024

The synoptic pattern today features an upper trough across the Great
Lakes and upper ridging centered over New Mexico. A very weak piece
of energy is diving down across Illinois today along with a frontal
boundary pushing south into the region. We should at least get some
isolated convective development this afternoon (as early as 20z)
and continuing into early evening. This activity is most likely
across west Kentucky and should be south and east of our cwa by
03z. Shear is rather weak, but can't rule out a storm pulsing
up to near severe levels.

As the trough over the Great Lakes dives further south into the Ohio
Valley, an additional lobe of vorticity will rotate around into
Indiana and central Kentucky on Sunday. An few isolated showers or
storms are possible with this, but most models keep this northeast
of our cwa. Can't rule out one of these in southwest Indiana or far
northwest Kentucky though. Should have a fair amount of clouds
tomorrow east of the Mississippi River associated with the wrap
around moisture in the cyclonic flow. Highs are only expected to
reach the low to mid 80s.

The 500mb trough will plant itself across the eastern U.S. early to
mid week with surface high pressure in place across the Ohio Valley.
This will lead to a spectacular airmass with 850mb temps in the low
to mid teens resulting in below normal temps. Coolest readings of
the week look to be Tuesday and Wednesday with highs only in the
upper 70s to lower 80s and lows falling into the mid to upper 50s.
Its possible that a few notoriously colder locations drop to around
50 in some of our northern and eastern counties.

Unseasonably low humidity will be present this coming week,
particularly Tuesday through Thursday. Dewpoints will average in the
mid 50s during this time, which is near or below the 5th percentile
for this time of year. This type of airmass is more common for mid
to late September. The latest NBM guidance continues to trend lower,
with the 50th percentile even showing a few upper 40s on Wednesday.
It's quite possible given the airmass in place that mixing during
the day could lead to readings this low, which wouldn't be too far
off from record low (dewpoint) values for August 20-22.

Late week into next weekend the upper ridge will build eastward into
the mid Mississippi Valley. 850mb temps creep up into the high teens
and may even push 20C by the 25-26th of the month. Thus highs will
reach back into the upper 80s to low 90s as early as next
Friday/Saturday, and possibly even warmer just beyond this forecast
package. It does appear that humidity levels won't be near as high
as they currently are though, with dewpoints only rising into the
mid 60s.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1213 PM CDT Sat Aug 17 2024

Isolated convection is possible this afternoon and early
evening, mainly across west Kentucky south and east of the
terminals. W/NW winds will gust 15-20 kts this afternoon,
strongest across our north. Winds become light tonight and then
pick up out of the NW tomorrow, with gusts up to 15 kts by
late morning. Guidance is hinting at some MVFR cigs pushing
south into the KEVV/KOWB terminals during the morning. Elsewhere
should see low VFR cu development by late morning.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

DISCUSSION...SP
AVIATION...SP
Hazardous weather outlook, Aug 17, 1:31 PM CST, 6 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
231 PM CDT Sat Aug 17 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-181945-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
231 PM CDT Sat Aug 17 2024 /331 PM EDT Sat Aug 17 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Isolated to widely scattered thunderstorms are expected to
develop this afternoon, primarily across west Kentucky and far
southern Illinois. A few severe storms with mainly a damaging
wind threat will be possible to go along with the more general
locally heavy rainfall and lightning threats.

Afternoon heat index readings in the 100 to 105 range will remain
possible through early evening across portions of west Kentucky,
southeast Missouri, and far southern Illinois.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An isolated thunderstorm or two will be possible Sunday afternoon
to the east of an Evansville Indiana to Greenville Kentucky line.
A brief heavy downpour and lightning will be the primary concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation cannot be completely ruled out late this
afternoon and this evening mainly over west Kentucky.

In the hours before

Special weather statement, Aug 17, 6:10 PM CST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Paducah KY
710 PM CDT Sat Aug 17 2024

KYZ016-017-021-022-180100-
Muhlenberg KY-Todd KY-Christian KY-Hopkins KY-
710 PM CDT Sat Aug 17 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MUHLENBERG...
NORTHEASTERN CHRISTIAN...SOUTHEASTERN HOPKINS AND NORTHEASTERN TODD
COUNTIES THROUGH 800 PM CDT...

At 710 PM CDT, Doppler radar was tracking a strong thunderstorm near
Nortonville, or 11 miles southeast of Madisonville, moving southeast
at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Nortonville, Mortons Gap, Weir, White Plains, and Clifty.

This includes the following highways...
 Interstate 69 in Kentucky between Mile Markers 104 and 108.
 Western Kentucky Parkway between Mile Markers 39 and 48.
 Pennyrile Parkway between Mile Markers 27 and 34.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3706 8705 3688 8706 3712 8748 3719 8751
      3725 8746 3726 8732 3707 8698
TIME...MOT...LOC 0010Z 305DEG 32KT 3719 8739

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

ATL
Special weather statement, Aug 17, 6:49 PM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Paducah KY
749 PM CDT Sat Aug 17 2024

KYZ022-180115-
Todd KY-
749 PM CDT Sat Aug 17 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN TODD COUNTY THROUGH 815
PM CDT...

At 749 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Elkton, moving southeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Elkton, Clifty, and Allegre.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3675 8706 3692 8729 3699 8727 3704 8724
      3704 8717 3699 8706 3679 8706 3677 8705
TIME...MOT...LOC 0049Z 310DEG 32KT 3695 8720

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

ATL
Special weather statement, Aug 17, 7:04 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Paducah KY
804 PM CDT Sat Aug 17 2024

KYZ012-013-017-180200-
Christian KY-Caldwell KY-Trigg KY-
804 PM CDT Sat Aug 17 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN CHRISTIAN...SOUTHEASTERN
CALDWELL AND NORTHEASTERN TRIGG COUNTIES THROUGH 900 PM CDT...

At 803 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Crofton to Princeton. Movement was
southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Princeton, Crofton, Cobb, and Hawkins.

This includes Pennyrile Parkway between Mile Markers 13 and 25.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3691 8729 3689 8767 3710 8796 3711 8750
      3698 8728
TIME...MOT...LOC 0103Z 309DEG 23KT 3710 8754 3708 8788

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

ATL
Special weather statement, Aug 17, 7:22 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Paducah KY
822 PM CDT Sat Aug 17 2024

KYZ017-022-180215-
Todd KY-Christian KY-
822 PM CDT Sat Aug 17 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL CHRISTIAN AND TODD
COUNTIES THROUGH 915 PM CDT...

At 822 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Elkton, moving southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hopkinsville, Elkton, Guthrie, Pembroke, Trenton, Justice,
Allensville, Allegre, and Everett.

This includes Pennyrile Parkway between Mile Markers 10 and 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3675 8706 3664 8706 3664 8718 3690 8751
      3691 8729 3703 8727 3694 8705 3679 8706
      3677 8705
TIME...MOT...LOC 0122Z 309DEG 24KT 3692 8725

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

ATL
Special weather statement, Aug 17, 7:57 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Paducah KY
857 PM CDT Sat Aug 17 2024

KYZ017-022-180230-
Todd KY-Christian KY-
857 PM CDT Sat Aug 17 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CHRISTIAN AND
SOUTHWESTERN TODD COUNTIES THROUGH 930 PM CDT...

At 857 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pembroke, or near Oak Grove, moving southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Oak Grove, Fort Campbell, Guthrie, Pembroke, and Trenton.

This includes the following highways...
 Interstate 24 in Kentucky between Mile Markers 83 and 92.
 Pennyrile Parkway between Mile Markers 2 and 4.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3664 8744 3679 8753 3685 8737 3664 8710
TIME...MOT...LOC 0157Z 324DEG 22KT 3676 8741

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

ATL
Local storm report, Aug 17, 8:09 PM CST, 11 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
909 PM CDT Sat Aug 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     Hail             Powderly                37.24N 87.16W
08/17/2024  M0.50 Inch       Muhlenberg         KY   Public

&&

ATL

The radar

The Ft Campbell radar (KHPX), 11 km away, was scanning. The volume nearest the first event began at 02:22 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Christian

When
August 17, 8:20 PM CST
Where
Christian County, 0.91 mi W of St Elmo
Measured
0.75 in hail
Reported by
Public
Coordinates
36.699, -87.397

Numerous hailstones estimated at penny size were falling on KY-115 north of Oak Grove towards Pembroke.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2024Every state in 2024This day in weather historyWarnings in Kentucky, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1208987.